Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 107, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 10, 2016, 1:29 AM CDT for Beadle County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2016, 1:29 AM CDT (06:29 UTC)
- Expired
- Jul 10, 2016, 2:15 AM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 98 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.5 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2269 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1392 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 20.7
The text
As transmitted.
726
WUUS53 KFSD 100629
SVRFSD
SDC005-100715-
/O.NEW.KFSD.SV.W.0107.160710T0629Z-160710T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
129 AM CDT SUN JUL 10 2016
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
* UNTIL 215 AM CDT
* AT 129 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
SPOTTSWOOD... OR 20 MILES EAST OF MILLER...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
HITCHCOCK AROUND 145 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
BROADLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4463 9811 4444 9811 4448 9869 4462 9870
4463 9844
TIME...MOT...LOC 0629Z 268DEG 27KT 4457 9859
HAIL...1.00IN
WIND...60MPH
$$
MJF2 follow-up statements
116
WWUS53 KFSD 100654
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
154 AM CDT SUN JUL 10 2016
SDC005-100715-
/O.CON.KFSD.SV.W.0107.000000T0000Z-160710T0715Z/
BEADLE SD-
154 AM CDT SUN JUL 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHWESTERN BEADLE COUNTY...
AT 153 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF HITCHCOCK...OR 13 MILES NORTH OF HURON...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN BEADLE COUNTY...INCLUDING THE FOLLOWING LOCATIONS:
BROADLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4463 9811 4444 9811 4450 9857 4462 9859
4463 9844
TIME...MOT...LOC 0653Z 271DEG 34KT 4456 9824
HAIL...0.75IN
WIND...60MPH
$$
MJF025
WWUS53 KFSD 100707
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
207 AM CDT SUN JUL 10 2016
SDC005-100717-
/O.EXP.KFSD.SV.W.0107.000000T0000Z-160710T0715Z/
BEADLE SD-
207 AM CDT SUN JUL 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BEADLE COUNTY
WILL EXPIRE AT 215 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL
BE ALLOWED TO EXPIRE.
LAT...LON 4463 9811 4444 9811 4450 9857 4462 9859
4463 9844
TIME...MOT...LOC 0705Z 268DEG 27KT 4456 9824
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 11:04 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 9, 11:04 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1104 PM CDT SAT JUL 9 2016
.SHORT TERM...(This evening through Sunday)
Issued at 313 PM CDT Sat Jul 9 2016
Main focus through Sunday is divided between convective
expectations and the excessive heat potential on Sunday.
Wave across eastern Nebraska now starting to settle away, and on
water vapor can see the ridging aloft expanding across the northern
plains. Low level moisture push evident with cumulus field pushing
north across eastern Nebraska, and on dew point readings pushing
into the lower 70s. Very steep mid level lapse rates this afternoon
with morning regional raobs exhibiting nearly a dry adiabatic layer
aloft. While the overall ACCAS development ended up on the
disappointing side this morning, that which remains has recently
begun to struggle for survival, suggesting the very warm and dry
layer aloft is too great to overcome yet late afternoon and early
evening. At current conditions, applying model conditions aloft,
still running 75-100 J/kg capping in the most well-heated western
CWA as of mid-afternoon. Increase in low level jet advertised to
occur this evening and early overnight, but again the convergence
with such feature is well north of the CWA. The only way it appears
viable convection could make it to the FSD CWA is to develop outside
and attempt to advect into the area as low level jet begins to
slowly veer. Best bet would be for something across southern North
Dakota or extreme northern South Dakota taking the turn southeast,
and brushing toward the highway 14 corridor later in the night,
mainly toward SW MN. Boundary could push down and provide an
additional lifting mechanism for a chance of additional storms
through the morning hours from east central SD into southwest
Minnesota. As temperatures aloft warm to 14 to 16C at 700 hPa,
should effectively shut down the entire area by midday.
Temperatures overnight will remain warm with the increased moisture
and southerly gradient, mainly upper 60s to mid 70s. With increased
low-level moisture and temperatures warming into the 90s (just over
100 in lower Brule locations), afternoon heat index values will
reach 100 to 105 across southeast South Dakota and adjacent
locations, and a heat advisory has been issued for Sunday afternoon
and early evening.
.LONG TERM...(Sunday night through Saturday)
Issued at 313 PM CDT Sat Jul 9 2016
Strong capping will likely preclude any thunderstorm development on
Sunday night. Will maintain a small chance in central SD late Sunday
night and early Monday morning in case anything that develops
upstream can leak southward, if anything close enough can develop.
Very warm Sunday night with lows in the mid and upper 70s most
locations.
MOnday into Monday night will be the better chance for thunderstorm
development as a trough of low pressure moves to around Interstate
29 by late afternoon. Some indications that there could be a pre
frontal trough ahead of the main trough which might be the main
focus of any potential development. Environment ahead of this
boundary fairly supportive of strong updrafts with CAPE values
likely 2500 to 3000 j/kg and surface to 3km shear showing decent
directional turning and running around 35 knots. This threat for
severe thunderstorms will be highest from about 21z through 3z on
Monday afternoon/evening.
Monday night into Tuesday deeper westerlies develop and should scour
out the instability. Will keep a very small chance for thunderstorms
in northwest Iowa but the dry air will likely win out and we will
not see any activity. Lows Monday night will be much milder, mainly
in the lower to mid 60s while highs on Tuesday will be in the mid
and upper 80s, but with less humidity and a bit of a northwest wind.
In the outer periods (Wednesday through Saturday), low pressure
north of Minnesota may leave a trailing mid level boundary across
mainly northwest Iowa which could allow a few thunderstorms to
develop on Wednesday. Coverage likely minimal so only 20 percent
chance. Otherwise mainly dry Wednesday into Thursday but return flow
is expected to set up so a little better chance for thunderstorms
Friday and Saturday. Overall temperatures likely to be pretty close
to normal but humidity levels will be a bit below summer time
normal with dew points in the 50s and lower 60s, probably a bit
higher as we get in to Saturday as the return flow sets up.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1052 PM CDT Sat Jul 9 2016
Generally VFR conditions are expected through the taf period.
Thunderstorm activity may move through the highway 14 corridor
after 07z with a second cluster of storms tracking through the
Buffalo Ridge region late tonight. All activity will end by mid
morning Sunday. Otherwise, wind shear will also be a concern
tonight, however, given the gusty surface winds already in place,
did leave out mention of shear.
&&
.FSD Watches/Warnings/Advisories...
SD...Heat Advisory from 1 PM to 7 PM CDT Sunday for SDZ038>040-050-
052>071.
MN...Heat Advisory from 1 PM to 7 PM CDT Sunday for MNZ098.
IA...Heat Advisory from 1 PM to 7 PM CDT Sunday for IAZ001-012-020-
031.
NE...Heat Advisory from 1 PM to 7 PM CDT Sunday for NEZ013-014.
&&
SHORT TERM...Chapman
LONG TERM...08
AVIATION...Hazardous weather outlook, Jul 9, 1:06 PM CDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 106 PM CDT SAT JUL 9 2016 SDZ038-050-052>055-057>061-063>065-068-101815- BEADLE-GREGORY-JERAULD-SANBORN-MINER-LAKE-BRULE-AURORA-DAVISON- HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME- 106 PM CDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORM DEVELOPMENT IS UNLIKELY TO OCCUR LATE THIS AFTERNOON OR EARLY THIS EVENING. AS A CONDITIONAL THREAT...IF AN ISOLATED THUNDERSTORM DOES MANAGE TO DEVELOP...HAIL TO QUARTER SIZE AND 60 MPH WIND GUSTS ARE POSSIBLE. THE HEAT INDEX IS EXPECTED TO WARM INTO THE 90S TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE HEAT INDEX IS EXPECTED TO RISE TO NEAR 100 DEGREES SUNDAY AFTERNOON. ISOLATED STORMS WILL BE POSSIBLE SUNDAY NIGHT AND MONDAY. STORM COVERAGE... IF ANY...IS EXPECTED TO BE SMALL...BUT STORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY THIS AFTERNOON AND TONIGHT. MNZ071-072-080-081-089-090-097-SDZ039-040-056-101815- LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE- KINGSBURY-BROOKINGS-MOODY- 106 PM CDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE LATE TONIGHT...MAINLY AFTER MIDNIGHT. WHILE STORMS...IF ANY...WILL BE SPARSE...STORMS THAT DO DEVELOP HAVE A CHANCE OF PRODUCE HAIL TO QUARTER SIZE AND 60 MPH WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE HEAT INDEX WILL RISE INTO THE 90S SUNDAY AFTERNOON. SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY INTO TUESDAY...WITH ISOLATED SEVERE STORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE TONIGHT AFTER MIDNIGHT. IAZ001>003-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ062-066- 067-069>071-101815- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-ROCK-DIXON-DAKOTA-MINNEHAHA-TURNER- LINCOLN SD-YANKTON-CLAY SD-UNION- 106 PM CDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE HEAT INDEX WILL RISE INTO THE 90S SUNDAY AFTERNOON. SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY INTO TUESDAY...WITH ISOLATED SEVERE STORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Jul 10, 1:08 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 108 AM CDT SUN JUL 10 2016 SDZ038-100715- BEADLE- INCLUDING THE CITY OF...HURON 108 AM CDT SUN JUL 10 2016 ...SPECIAL WEATHER STATEMENT... A STORM WILL BE MOVING ACROSS THE NORTHERN REACHES OF BEADLE COUNTY BETWEEN 1 AM AND 2 AM. THE MOVEMENT IS ABOUT DUE EAST AT 35 MPH. NORTHERN BEADLE COUNTY CAN EXPERIENCE PLENTY OF LIGHTNING... BRIEF HEAVY RAIN...SMALL HAIL AND WIND GUSTS AROUND 50 MPH. CURRENTLY IT LOOKS AS THOUGH THIS STORM WILL STAY NORTH OF HURON ITSELF. THAT SAID...ITS QUITE POSSIBLE THAT HURON WILL RECEIVE GUSTY WINDS BETWEEN 1 AM AND 2 AM AS INFLOW TEMPORARILY INCREASES INTO THE STORM FROM THE SOUTH.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.